Admitting Diagnosis: Stomatitis possibly methotrexate related. Chief Complaint: Swelling of lips causing difficulty swallowing.
HISTORY OF PRESENT ILLNESS: This patient is a 57-year-old Cuban woman with a long history of rheumatoid arthritis. She has received methotrexate on a weekly basis as an outpatient for many years. Approximately two weeks ago she developed a respiratory infection for which she received antibiotics and completed that course of antibiotics. She developed some ulcerations of her mouth and was instructed to discontinue the methotrexate approximately 10 days ago. She showed some initial improvement but over the last 3 to 5 days has had malaise, a low grade fever and severe oral ulcerations with difficulty in swallowing. Although she can drink liquids with less difficulty. Patient denies any other problems at this point except for a flare of arthritis since discontinuing the methotrexate. She has rather diffuse pain involving both small and large joints. This has caused her some anxiety.
1. Prednisone 7.5 mg p.o. daily.
2. Estradiol 0.5 mg p.o. q.a.m.
3. Mobic 7.5 mg p.o. daily, recently discontinued because of questionable allergic reaction.
4. HCTZ 35 mg p.o. every other day and oral calcium supplements. 5. In the past she has been on penicillamine, azathioprine, and hydroxychloroquine but she has not had Azulfidine, cyclophosphamide or chlorambucil.
ALLERGIES: None by history.
FAMILY/SOCIAL HISTORY: None contributory.
PHYSICAL EXAMINATION: This is a chronically ill appearing female alert oriented and cooperative. She moved with great difficulty because of fatigue and malaise.
VITAL SIGNS: Blood pressure 107/80. Heart rate 100 and regular. Respirations 22.
HEENT: Normocephalic, no scalp lesions, dry eyes with conjunctival injection, mild exophthalmos, dry nasal mucosa, marked cracking and bleeding of her lips with erosions of the mucosa. She has a large ulceration of the mucosa at the bite margin on the left. She has some scattered ulcerations on her hard and soft palate. She has difficulty opening her mouth because of pain. Tonsils not enlarged. No visible exudate.
SKIN: She has some mild ecchymosis on her skin and some erythema. She has patches but no obvious skin breakdown. She has some fissuring in thebuttocks crease.
PULMONARY: Clear to percussion and auscultation bilaterally.
CARDIOVASCULAR: No murmurs or gallops noted.
ABDOMIN: Soft, non-tender, protuberant, no organomegaly and positive bowel sounds.
NEUROLOGIC: Cranial nerves 2 through 12 are grossly intact. Diffuse hyporeflexia.
MUSCULOSKELETAL: Corrosive destructive changes in the elbows, wrists and hands consistent with rheumatoid arthritis. Has bilateral total knee replacements with stove pipe legs and perimalleolar pitting edema 1+. I feel no pulses distally in either leg.
PHYCIATRIC: Patient is a little anxious about these new symptoms and theyre significance. We discussed her situation and I offered her psychological services. She refused for now.
1. Swelling of lips and dysphasia with questionable early Stevens-Johnson syndrome.
2. Rheumatoid arthritis class 3, stage 4.
3. Flare of arthritis after discontinuing methotrexate.
4. Osteoporosis with compression fracture.
5. Mild dehydration.
1. Admit patient for IV hydration and treatment of oral ulcerations. 2. Obtain a dermatology consult. 3. IV leucovorin will be started and the patient will be put on high dose corticosteroids. 4. Considering patients anxiety perhaps obtain services of Stella Rose Dickinson PHD phycology at a later date.